New Mexico, 2017

Dust Storm in New Mexico, July 10, 2017

July 10, 2017 · NWS EPZ · 1 event in 1 county or zone

An upper high was located over southern New Mexico with some moisture trapped under it. Isolated storms developed around the Lordsburg area with strong gusty winds producing dense blowing dust which lead to a fatal car crash on Interstate 10 near the Arizona state line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high was located over southern New Mexico with some moisture trapped under it. Isolated storms developed around the Lordsburg area with strong gusty winds producing dense blowing dust which lead to a fatal car crash on Interstate 10 near the Arizona state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 10, 1:51 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 10, 1:51 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
251 PM MDT Mon Jul 10 2017

.SYNOPSIS...
Each day this week, we will see scattered mountain and isolated
lowland thunderstorms. The best chances for rain will be west of
the Rio Grande. Temperatures this week will be a few degrees above
average on Tuesday, but by Friday temperatures will be a few
degrees below average. For this weekend we will continue to see a
chance for afternoon and evening thunderstorms with temperatures
running near average.

&&

.DISCUSSION...
A pretty much status quo weather forecast for the next seven days.
Each day we will see scattered mountain and isolated thunderstorms
with high temperatures hovering around average. If you would like
a look at some of the details, continue reading.

Currently a large area of upper level high pressure continues to
sit over the four corners region, while at the surface east to
southeast winds continue to feed in a decent amount of moisture.
The upper ridge tries to heat us up and dry us out, while the
southeast winds and moisture try to give us rain and slice a few
degrees off our highs. The best chances for rain tonight will be
in the mountains and west of the Rio Grande where the moisture
will be a little deeper. The pattern will be little changed on
Tuesday so more of the same with scattered mountain and isolated
lowland thunderstorms. By Wednesday the upper level ridge shows
signs of trying to move off to the east. As the ridge moves off to
the east on Wednesday we actually see the signs of a moisture
plume developing across parts of western New Mexico, but sadly
before the plume can get well established the upper level ridge
starts to wobble back toward the four corners region on Thursday
and Friday which effectively cuts off this enhanced moisture
flow. We will continue to see a chance for thunderstorms through
the end of the week as our weather pattern looks very similar to
what it is now. Previous model runs of both the GFS and ECMWF
brought an inverse trough across Texas and gave us a good chance
for rain late on Friday into Saturday but now both models dampen
the system out so we will simply continue with the same rain
chances. By the weekend the ridge may drift a little further to
the northwest over Utah which will allow some extra moisture into
the region and at the same time will help destabilize our
atmosphere a little so we may see an uptick in our rain chances
for the weekend (but not much of an up tick). Temperatures this
week are pretty easy, we will start out a few degrees above
average on Tuesday and by Thursday and Friday we will be a few
degrees below average and then for the weekend we will see near
average temps. Thanks for sticking around for all the details.

&&

.AVIATION...Valid 11/00Z-12/00Z...
P6SM FEW-SCT080-100 SCT-BKN200-250 through period. Decent
moisture across region with scattered to numerous mountain
and isolated to scattered lowland VRB25G40KTS 1-3SM TSRA
BKN060-080 through 06Z and again after 18Z. Winds
generally S to SE east of Rio Grande and W to NW west of
the river with speeds AOB 12KTS except gusty near thunderstorms.

&&

.FIRE WEATHER...
Upper ridge will remain north of the area with east to northeast
flow aloft keeping moisture across the region for the upcoming
week.  Relative humidities will remain above 20 percent for the
lowlands and above 30 percent for the mountains. Thunderstorm
activity looks to be scattered to numerous in coverage over the
mountains with scattered to isolated coverage lowlands.  Greatest
lowland coverage looks to be over areas west of Rio Grande. Main
threat from storms will be locally heavy rain.  Winds will start
from the west to northwest over areas west of river and south to
southeast east of river before becoming east-southeast by late
Wednesday into Thursday. Vent rates will remain in the fair to
good categories due to weak winds aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  97  73  96 /  20  10  20  20
Sierra Blanca           69  93  68  92 /  10  10  10  20
Las Cruces              69  95  69  94 /  30  20  20  20
Alamogordo              70  95  69  94 /  20  20  20  30
Cloudcroft              53  73  53  73 /  20  30  30  30
Truth or Consequences   69  94  69  94 /  30  30  30  30
Silver City             63  87  62  87 /  40  50  30  50
Deming                  68  95  68  94 /  30  30  30  20
Lordsburg               68  93  66  93 /  40  40  50  40
West El Paso Metro      74  96  73  95 /  20  10  20  20
Dell City               69  97  68  96 /  10  10  10  20
Fort Hancock            73  96  72  96 /  10  10  20  20
Loma Linda              69  91  67  90 /  20  10  20  20
Fabens                  72  97  71  96 /  10  10  20  20
Santa Teresa            71  96  71  95 /  20  20  20  20
White Sands HQ          71  96  71  94 /  20  10  20  20
Jornada Range           69  96  68  95 /  30  20  30  20
Hatch                   68  97  68  96 /  30  20  30  20
Columbus                71  96  70  95 /  30  30  30  30
Orogrande               71  96  71  95 /  20  20  10  20
Mayhill                 57  82  57  81 /  20  40  30  30
Mescalero               56  82  57  82 /  20  30  30  30
Timberon                57  81  56  81 /  30  30  30  30
Winston                 61  86  59  85 /  50  50  50  50
Hillsboro               64  91  63  91 /  30  50  40  40
Spaceport               67  96  67  95 /  30  20  30  20
Lake Roberts            54  86  54  86 /  40  60  30  50
Hurley                  63  88  61  89 /  40  50  30  40
Cliff                   61  92  59  93 /  40  50  40  50
Mule Creek              64  90  62  91 /  40  50  50  50
Faywood                 62  90  62  90 /  30  50  30  40
Animas                  68  93  67  93 /  40  30  60  30
Hachita                 68  94  67  93 /  40  30  60  40
Antelope Wells          67  92  65  90 /  40  30  60  60
Cloverdale              64  87  63  86 /  50  40  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Jul 10, 10:10 AM MST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1110 AM MDT Mon Jul 10 2017

NMZ401>417-TXZ418>424-111715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1110 AM MDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We will see another day with scattered mountain and isolated
lowland thunderstorms. Most rain amounts will be light, but a few
isolated spots could see up to an inch of rain. The other threat
from today's storms will be gusty outflow winds of 30 to 40 mph.
These winds could pick up some dust, causing reduced visibilities
for drivers on area roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will continue to see a threat for thunderstorms each day
through the weekend. Thunderstorms are not expected to be severe
and wide spread heavy rain and flash flooding is not likely.
Strong outflow winds will continue to be the main threat.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather to the NWS via
our 800 spotter line or via Twitter with our username @NWSElPaso

In the hours before

Special weather statement, Jul 10, 3:18 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
418 PM MDT MON JUL 10 2017

NMZ401-402-404-102300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
418 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND
NORTHWESTERN HIDALGO COUNTIES UNTIL 500 PM MDT...

At 415 PM MDT, a cluster of strong thunderstorms was located 7 miles
southwest of Mangas Springs, or 9 miles northeast of Redrock...and
near Bill Evans Lake. These storms were slowly drifting to the
southwest.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Thunderstorms will slowly spread towards Redrock and into the lower
elevations north of Lordsburg in the next hour. Strong outflow winds
may reach Lordsburg Playa later this evening, raising the potential
for blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 10905 3294 10847 3284 10844 3225 10839
      3213 10905
TIME...MOT...LOC 2215Z 076DEG 13KT 3275 10860

HARDIMAN
Special weather statement, Jul 10, 3:49 PM MST, 56 minutes before
Special Weather Statement
National Weather Service El Paso TX
449 PM MDT MON JUL 10 2017

NMZ404-405-102345-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
449 PM MDT MON JUL 10 2017

...BLOWING DUST AFFECTING I-10 AT LORDSBURG PLAYA...

At 447 PM MDT, thunderstorms near Road Forks were producing outflow
winds of up to 50 mph. Dense plumes of blowing dust were observed on
nearby Lordsburg Playa, which could reduce visibilities to dangerous
levels on I-10 between the Arizona State Line and the city of
Lordsburg.

Motorists should avoid travel in this area until the dust has
settled.

LAT...LON 3242 10905 3243 10880 3219 10874 3209 10904
TIME...MOT...LOC 2247Z 248DEG 4KT 3230 10900

HARDIMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southwest Desert/Lower Gila River Valley

When
July 10, 4:45 PM MST to 7:00 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Near zero visibilities between mile markers 10 and 12 on Interstate 10 east caused a 4 car pileup. One of the passengers from the initial crash got out of vehicle, and was struck by another vehicle and died. Three others involved in the crash were also injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Southwest Desert/Lower Gila River Valley2017-07-1064MaleOutside/Open AreasIndirect

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714415.